Thunderstorm Wind, Franklin
- When
- October 2, 4:15 PM CST
- Where
- Franklin County, 0.9 mi SE of Mt Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.170, -95.220
Trees were downed around town as well as powerlines.
A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A vigorous upper level trough moved out of the Southern Plains and into the Lower Mississippi Valley during the late afternoon and evening hours of October 2nd. This upper level trough took on a negative tilt as it moved towards the Four State Region, with vigorous lift resulting in the development of severe thunderstorms in a moderately unstable environment. Strong unidirectional deep layer shear resulted in the convection eventually taking on the shape of a squall line which raced through the region producing widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 2, 2:33 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 333 PM CDT THU OCT 2 2014 .DISCUSSION... BIG STORY OF THIS FCST CYCLE CONTINUES TO BE THE PENDING SEVERE WEATHER EVENT EXPECTED TO UNFOLD THIS AFTERNOON/TONIGHT. SHORTWAVE CONTINUES TO DIG EWD INTO N TX...AND RIGOROUS CONVECTION IS ALREADY ONGOING ACROSS N TX/CENTRAL OK. THIS WILL QUICKLY PIVOT EWD THIS AFTERNOON/EVENING INTO OUR NWRN AREAS...AND EVENTUALLY ACROSS THE ENTIRE REGION BY EARLY FRIDAY MORNING. SEVERE THUNDERSTORM WATCH 518 REMAINS IN EFFECT FOR PARTS OF E TX/SE OK THROUGH 02Z...WITH MORE WATCHES LIKELY TO COME DOWNSTREAM. SETUP FOR SEVERE THUNDERSTORMS CONTINUES TO TAKE SHAPE...AS TODAY'S SCT CONVECTION HAS DONE LITTLE TO AFFECT THE OVERALL AMPLE INSTABILITY ACROSS THE REGION. CONSIDERING THE POTENT UPPER LEVEL SUPPORT IN THE SHORTWAVE...THE STRONG SURFACE FORCING WITH THE FRONT...SUFFICIENT /ALTHOUGH MOSTLY UNIDIRECTIONAL/ SHEAR...AND AMPLE INSTABILITY... WE SHOULD SEE A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. GREATEST THREATS CONTINUE TO BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. AS ALWAYS...CANNOT RULE OUT AN ISOLD TORNADO OR TWO. LATEST MODEL RUNS SHOWING GOOD AGREEMENT WITH RESPECT TO TIMING OF THE FRONT/SQUALL LINE...AND THE RAPID EWD PROGRESSION SHOULD KEEP ANY FLOODING THREAT AT BAY. CONVECTION WILL CLEAR THE REGION FOR THE MOST PART BY FRIDAY MORNING...WITH SKIES QUICKLY CLEARING AND COOLER TEMPS OVERTAKING THE REGION. BELOW NORMAL TEMPS ARE EXPECTED TO HOLD ON THROUGH MUCH OF THE WEEKEND...BEFORE WARMING UP TO NEAR AND ABOVE NORMAL BY MIDWEEK. ANOTHER COLD FRONT PROGGED TO MOVE THROUGH THE REGION DURING TUESDAY MAY BRING SOME ADDITIONAL CHANCES FOR RAIN...BUT NOT MUCH OF A COOL-DOWN. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 63 79 49 76 50 / 90 10 0 0 0 MLU 68 81 47 74 48 / 70 20 0 0 0 DEQ 56 75 39 71 44 / 90 10 0 0 0 TXK 59 76 44 72 50 / 90 10 0 0 0 ELD 63 79 43 72 45 / 90 10 0 0 0 TYR 59 80 49 77 53 / 90 10 0 0 0 GGG 61 80 47 77 48 / 90 10 0 0 0 LFK 66 83 52 79 52 / 90 10 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1110 AM CDT THU OCT 2 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-031615- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1110 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER TODAY AS THE HEAT AND INSTABILITY CONTINUE TO BUILD AHEAD OF A STRONG COLD FRONT. BY LATER THIS EVENING AND OVERNIGHT...THE COLD FRONT WILL RACE RAPIDLY ACROSS THE FOUR STATE REGION WITH SHOWERS AND THUNDERSTORMS LIKELY AREA WIDE. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HOWEVER...THE POSSIBILITY OF A FEW ISOLATED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION WITH A WEAK COLD FRONT BY THE EARLY TO MIDDLE PART OF NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS WILL BE NEEDED THROUGH TONIGHT. 12
The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
23 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees were downed around town as well as powerlines.
A large oak tree was downed along with powerlines.
Numerous trees were downed across the entire county.
Numerous trees were downed across the entire county.
Several trees were downed across the entire county.
Numerous trees and powerlines were downed throughout the entire county.
Numerous trees and powerlines were downed throughout the entire county.
Numerous trees were downed south of DeKalb, Texas.
Damaging thunderstorm wind gusts resulted in a roof being blown off a house and the siding ripped off the southwest side of a building on Broadway Avenue in Maud, Texas. A large doughnut sign was also shifted from a fixed position on top of an eatery in Maud.
A tree fell on top of a car in Maud, Texas. There were no report of injuries.
Numerous trees and powerlines were downed in Jefferson, Texas.
Numerous trees and powerlines were downed west southwest of Hawkins, Texas.
Numerous trees were downed across the entire county.
A large tree was downed in Liberty City, Texas.
Numerous trees and powerlines were downed across all of Cherokee County, Texas.
Numerous trees were downed on Hwy. 43 between Henderson and Tatum, Texas.
Lightning struck multiple oil tanks resulting in and explosion in Chapel Hill near the intersection of FM. 2607 and Smith County Road 223.
A tree fell on a home in Elysian Fields on Strickland Spring Road. Other trees were downed in Karnack, Texas and throughout Harrison County.
Numerous trees and powerlines were downed throughout the entire county.
Numerous trees and powerlines were downed throughout the entire county.
Powerlines and a large tree was downed on Hwy. 59 near North St. Mary Street.
Numerous trees were downed throughout the entire county.
A tree was downed on a vehicle on FM. 1798 near FM. 839. There were no injuries reported.
Powerlines were downed in Nacogdoches, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541350, 541352, 541353, 541354, 541355, 541357, 541358, 541359, 541364, 541937, 541947, 541949, 541958, 541965, 541967, 541970, 541971, 541973, 541975, 541976, 541980, 541986, 541988, 541990.